Nevada, 2023

Flash Flood and Debris Flows in Nevada, June 10 to 11, 2023

June 10 to 11, 2023 · NWS REV · 6 events in 6 counties and zones

An upper low that settled over southern NV/UT encouraged the return of greater thunderstorm coverage during this period with near severe storms bringing heavy rain and flash flood concerns to the region. These strong storm cells also brought along gusty, erratic winds, small hail, and plenty of lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

An upper low that settled over southern NV/UT encouraged the return of greater thunderstorm coverage during this period with near severe storms bringing heavy rain and flash flood concerns to the region. These strong storm cells also brought along gusty, erratic winds, small hail, and plenty of lightning. Slightly below normal temperatures continued before returning to near normal the middle of upcoming week.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jun 10, 12:52 PM PST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 10, 12:52 PM PST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Reno NV
152 PM PDT Sat Jun 10 2023

.SYNOPSIS...

Widespread thunderstorm coverage returns today through Monday,
with elevated concerns for flash flooding areawide. Storms through
Monday are capable of producing heavy rainfall, frequent
lightning, small hail, and gusty outflow winds as well.
Thunderstorm chances will become more isolated from Tuesday onward.

&&

.DISCUSSION...

Another active day is in store today, with showers and thunderstorms
already ongoing early this afternoon. Coverage is gradually
increasing northward as moisture rides up the eastern periphery of a
closed low swinging into southern California today. Storms will be
more organized today in comparison to yesterday's pulse storms, with
increasing flow aloft leading to enhanced shear and instability
across the region. The main threat today will be flash flooding, as
soils are already saturated and many area creeks and streams are
running high. As such, it won't take significant accumulation for
flash flooding to occur; if recreating outdoors today, have a plan
to quickly reach safety. Other than flooding, all typical
thunderstorm threats are possible today, including heavy rainfall,
frequent lightning, gusty winds to 50 mph, and small hail. Current
satellite imagery indicates drier air over northern Lassen and
Washoe counties, perhaps indicating these areas may observe locally
stronger outflow winds later this afternoon.

The aforementioned closed low will propagate eastward Sunday into
Monday and introduce even more moisture and instability to our
region. Storm motions on Sunday and Monday will be slower in
comparison to today, leading to even more concern for flash flooding
areawide. Easterly steering flow will focus higher liquid totals
across the Sierra, far western Nevada, and northeast California.
ECMWF EFI guidance continues to highlight these areas on Sunday-
Monday, with the QPF forecast around the 85th percentile of
climatology.

The main low will exit the region by Tuesday, but a weaker area of
low pressure looks to remain anchored off the SoCal coast. A ridge
building to the north of the low will introduce drier northwesterly
flow to the region on Tuesday. This won't completely squash
thunderstorm chances, however, as we will still lack large scale
subsidence. Therefore, isolated thunderstorms are expected to
develop each afternoon, mainly focused along the Sierra and areas
south of US-50.

More zonal flow over the western US from Tuesday onward will enable
temperatures to moderate back to seasonal averages after a long
stretch of below average temps. Expect highs in the mid-80s for
western Nevada valleys and 70s for Sierra valleys through Friday.
-Whitlam

&&

.AVIATION...

* An active thunderstorm pattern is expected at least through Monday
  with a a higher likelihood of MVFR-IFR conditions and heavy
  raining storms. Anticipate a 50-80% chance for thunderstorms at
  any given location each afternoon and evening, with chances for
  showers continuing overnight, especially Sunday night into Monday.

* As of 1pm this afternoon, storms have initiated along Mono, S.Lyon
  and Mineral counties. Expect this activity to expand northward to
  include KRNO/KNFL/KCXP/KSVE beginning around 22z. Showers may
  linger through 07z tonight.

* Otherwise, there remains chances for shallow, patchy fog through
  the Martis Valley, including KTRK, from approximately 10z-15z.
  The highest likelihood will be following recent rainfall and if
  skies clear overnight. -Dawn/TF

&&

* Flash flooding is the primary concern with potential for heavy
  rain and slow moving storms through Monday. Areas that are
  particularly prone are recent burn areas and creeks and streams
  already near bankfull with ongoing snowmelt, but flash flooding
  may not be limited to these areas. Keep in mind that hydrologic
  modeling for rivers cannot fully account for the convective
  precipitation anticipated with storms.

* A strong thunderstorm has produced heavy rainfall across far SE
  Lyon county this afternoon with upwards of 1.25-1.75" of rain
  estimated via radar across higher terrain southwest of E.Walker
  road. This may also result in bump in flows across the east fork
  of the Walker River this afternoon.

* Otherwise moderate flooding continues along the Walker near
  Mason and is expected to stay fairly level through the weekend
  outside of added runoff from localized thunderstorms. The
  earlier crest at Wabuska will take a day or two to reach Weber
  Reservoir. Additional future rises along the Walker are likely
  with prolonged flooding expected to last into July.

* High flows to continue along the west fork of the Carson, but the
  current forecast keeps the rivers below flood stage. Minor
  flooding is ongoing along the lower Humboldt at Imlay with a few
  inches of water flowing over Tungsten Road. Flows at Imlay are
  expected to rise slightly into next week, remain in minor flood
  stage, before very slowly receding.

* Creeks and streams areawide will continue to run high, cold, and
  fast; with some potentially out of banks especially throughout
  portions of Mono County. As a result, banks may be unstable and
  any debris can send flows into unexpected areas, so take caution
  near waterway edges.

-Bardsley/Fuentes

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.

&&

In the hours before

Special weather statement, Jun 10, 1:07 PM PST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Reno NV
207 PM PDT Sat Jun 10 2023

NVZ001-102145-
Mineral and Southern Lyon Counties NV-
207 PM PDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of northwestern Mineral
and central Lyon Counties through 245 PM PDT...

At 205 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Mason, moving northwest at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Yerington, Mason, Weed Heights and Junction Nv 339 And Nv 208.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3874 11901 3872 11916 3899 11930 3900 11902
TIME...MOT...LOC 2105Z 156DEG 16KT 3881 11910

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BW
Special weather statement, Jun 10, 1:13 PM PST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Reno NV
213 PM PDT Sat Jun 10 2023

NVZ002-003-102200-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
213 PM PDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of southern Washoe, and
Douglas Counties and western Carson City through 300 PM PDT...

At 211 PM PDT, the public reported a strong thunderstorm over Carson
City, moving west at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Heavy rainfall may produce ponding of water on
         roadways.

Locations impacted include...
Carson City, Johnson Lane, Spooner Summit, Indian Hills, Us 395 At
Douglas-Carson City Co Line, Lakeview and Stewart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3917 11968 3905 11971 3907 11992 3925 11989
TIME...MOT...LOC 2111Z 099DEG 6KT 3912 11977

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, Jun 10, 2:22 PM PST, 38 minutes before
Special Weather Statement
National Weather Service RENO NV
322 PM PDT Sat Jun 10 2023

CAZ070>073-NVZ001>005-111200-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
322 PM PDT Sat Jun 10 2023

...INCREASING SHOWERS AND THUNDERSTORMS THROUGH MONDAY...

* Widespread showers and thunderstorms are expected through
  Monday, with a 50-80% chance for any given location to see a
  storm in the Sierra, northeast CA, and western Nevada. Storms
  will favor the afternoon and evening hours, with chances for
  showers to continue overnight.

* While the typical thunderstorm threats are on the table, such as
  frequent lightning, up to nickel size hail, and erratic wind
  gusts up to 50 mph, which could kick up areas of blowing dust;
  the main concern will be heavy rainfall. The threat for flash
  flooding exists, especially for recent burn scars and steep
  terrain. If a nearby stream rises quickly or the water becomes
  turbid with mud or debris, get to higher ground immediately.
  Urban flooding is also a possibility given the antecedent
  conditions and potential rainfall rates.

* If you have outdoor plans be sure to have a "plan B". Make sure
  to have a way to seek shelter within a sturdy building in case a
  thunderstorm forms nearby. If you do not have access to a sturdy
  building, a hard-topped vehicle with the windows rolled up is a
  good protective option from lightning. The preferred time for
  completion of outdoor activities will be the morning prior to
  the development of afternoon and evening thunderstorms.

http://weather.gov/reno

The radar

The Reno radar (KRGX), 74 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 2 debris flow, 1 flash flood. Local standard time, as filed.

Debris Flow, Carson City (C)

When
June 10, 3:00 PM PST
Where
Carson City (C) County, 1.02 mi NNW of Stewart to 0.83 mi N of Stewart
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.134, -119.775

The Carson City Sheriff's Office said a debris flow from mud was up to 1 to 2 feet in some areas of the parking lot of the Galaxy Fandango Theaters on S. Curry Street. The Galaxy Fandango Theater was closed so crews could conduct cleanup.

Heavy Rain, Mineral

When
June 11, 5:00 PM PST to 9:00 PM PST
Where
Mineral County, 1 mi NNE of Hawthorne to 1 mi NNW of Hawthorne Arpt
Reported by
Trained Spotter
Coordinates
38.543, -118.613

At trained spotter located 1.0 mi NNE of Hawthorne, NV, and an AWOS station (KHTH-Hawthorne Industrial Airport) located 1.0 mi NNW of Hawthorne, NV, reported total rainfall amounts of 0.96 inches and 0.74 inches respectively.

Debris Flow, Storey

When
June 11, 5:30 PM PST
Where
Storey County, 3 mi E of Virginia City to 2.39 mi ESE of Virginia City
Cause
Heavy Rain
Reported by
County Official
Coordinates
39.320, -119.594

County officials reported 6 Mile Canyon Road was closed until further notice due to mud, rock and water on the roadway. Storey County Public Works was assessing and clearing drainages and debris along the roadway.

Flash Flood, Lyon

When
June 11, 5:30 PM PST
Where
Lyon County, 7.93 mi NE of Dayton to 2.91 mi NE of Dayton
Cause
Heavy Rain
Reported by
County Official
Coordinates
39.302, -119.465

A county official reported flash flooding that caused hazardous road conditions in the Dayton, NV area.

Heavy Rain, Washoe

When
June 11, 8:40 PM PST to 9:10 PM PST
Where
Washoe County, 6.7 mi N of Washoe City to 7 mi NW of Sparks
Reported by
Public
Coordinates
39.417, -119.830

The public located 5.0 mi NNW of Spanish Springs, NV, a mesonet station (WRUN) located 6.7 mi N of Washoe City, NV, a mesonet station (CW1177-Reno) located 3.0 mi ESE of Stead, NV, and a mesonet station (DESN2-Desert Springs) located 4.0 mi NW of Spanish Springs, NV, reported total rainfall amounts of 0.7 inches, 0.79 inches, 0.92 inches, and 1.02 inches respectively.

Heavy Rain, Douglas

When
June 11, 8:53 PM PST
Where
Douglas County, 5 mi ESE of Gardnerville to 3.75 mi ENE of Dresslerville
Reported by
Mesonet
Coordinates
38.902, -119.644

A mesonet station (FISN2-Fish Springs) located 5.0 mi ESE of Gardnerville, NV, reported a total rainfall amount of 0.96 inches.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2023Every state in 2023This day in weather historyWarnings in Nevada, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140124, 1140129, 1140125, 1140126, 1140127, 1140128.